Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2002, 5:47 PM EDT for Davidson County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 5:47 PM EDT (21:47 UTC)
- Expired
- May 13, 2002, 6:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:24 PM EDT | Thunderstorm Wind 50 E | Countywide, NC | Numerous trees and power lines were blown down across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 132147 SVRRAH NCC057-132230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 545 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN NORTH CAROLINA * UNTIL 630 PM EDT * AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF THOMASVILLE...OR ABOUT 11 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEXINGTON AROUND 610 PM EDT THOMASVILLE AROUND 620 PM EDT DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 13, 1:45 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT MON MAY 13 2002 ******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE******* SHORT TERM... FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST. NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT. AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z. WILL KEEP POPS IN THE 40-50 PERCENT RANGE. REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE... THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS INTO THE AREA. TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY. HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE. WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN LOWS IN THE 40S. EXTENDED......WEDNESDAY THROUGH MONDAY.... WEDNESDAY THROUGH SATURDAY... DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA. HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY. SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES. .RDU...NONE. RA
In the hours before
Special weather statement, May 13, 3:10 PM EDT, 2 hours 37 minutes before
NCZ007>010-021>026-038>041-073>076-083-084-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 310 PM EDT MON MAY 13 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL NORTH CAROLINA WEST OF I-95... A COLD FRONT WILL SWEEP EAST ACROSS CENTRAL NORTH CAROLINA THIS EVENING. ABUNDANT SUNSHINE AND VERY WARM TEMPERATURES AHEAD OF THE FRONT HAVE HELPED CREATE AN UNSTABLE ATMOSPHERE OVER CENTRAL NORTH CAROLINA THIS AFTERNOON. STRONG SOUTHWEST WINDS IN THE LOW LEVELS OF THE ATMOSPHERE COMBINED WITH THE UNSTABLE ATMOSPHERE HAVE MADE CONDITIONS RIPE FOR THE DEVELOPMENT OF STRONG TO SEVERE STORMS... CAPABLE OF PRODUCING DAMAGING WIND GUSTS OVER 70 MPH. THE SEVERE THUNDERSTORM WATCH -- NUMBER 301 -- IS IN EFFECT ALONG AND WEST OF A LINE FROM WARRENTON TO LOUISBURG... TO RALEIGH... TO SANFORD... TO SOUTHERN PINES... TO HAMLET. THE STORMS ARE EXPECTED TO CROSS THE PIEDMONT AND SANDHILLS LATE THIS AFTERNOON INTO EARLY EVENING... MOVING INTO THE COASTAL PLAIN DURING THE EVENING. THIS NEW WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 298 THAT WAS IN EFFECT FOR THE TRIAD AREA WESTWARD... AND WHICH EXPIRED AT 3 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS THROUGHOUT THE AFTERNOON AND EVENING... FOR THE LATEST INFORMATION AND POSSIBLE SEVERE WEATHER WARNINGS. KEEP AN EYE ON THE SKY AND SEEK SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES. HARTFIELD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 34 min |
| May 13, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 36 min |
| May 13, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 25 min |
| May 13, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 22 min |
| May 13, 6:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 31 min |
| May 13, 6:46 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 44 min |
| May 13, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 28 min |
| May 13, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 33 min |
| May 13, 7:22 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 23 min |
| May 13, 7:26 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 34 min |
| May 13, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 13, 7:34 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville | 26 min |
| May 13, 7:41 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Scotland | 34 min |
| May 13, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.